Texas, 2014

Flood and Hail in Texas, September 24, 2014

September 24, 2014 · NWS LUB · 5 events in 3 counties and zones

An unusual southwest-moving upper disturbance triggered numerous thunderstorms across the South Plains this afternoon and evening. These storms began by mid morning in the Oklahoma Panhandle and at times were severe with very large hail and damaging winds as they moved south-southwest through the Texas Panhandle.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$251,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

An unusual southwest-moving upper disturbance triggered numerous thunderstorms across the South Plains this afternoon and evening. These storms began by mid morning in the Oklahoma Panhandle and at times were severe with very large hail and damaging winds as they moved south-southwest through the Texas Panhandle. Once these storms reached the South Plains, they lost much of their vigor as they consolidated into a large line that only produced two known instances of severe weather. However, this line became more efficient at producing torrential rainfall rates and flooding throughout the South Plains with some locations recording one inch of rain in 15 minutes or less. Parts of Lubbock experienced significant flooding that left at least two dozen cars stranded in high waters. Frequent cloud-to-ground lightning and power outages added to the drama as up to 8,000 Lubbock residents were without power during the height of the storm.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 24, 2:16 PM CST, 59 minutes earlier.

Area forecast discussion, Sep 24, 2:16 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
316 PM CDT WED SEP 24 2014

.SHORT TERM...
AT 230 PM...A LINE OF STRONG TO SEVERE T-STORMS CONTINUES TO
PROGRESS SOUTH AND SOUTHWEST TOWARD THE CWA. THESE STORMS ARE
EXPECTED TO REMAIN ROUGHLY ON THE SAME TRACK THROUGH OUR
CWA...FOLLOWING THE INSTABILITY AXIS. DEEP-LAYER SHEAR DOES
GRADUALLY DECREASE FARTHER SOUTH FROM THE PANHANDLE...SO THE STORMS
MAY EXHIBIT A GRADUAL WEAKENING TREND...AT LEAST FOR HAIL
POTENTIAL...BUT WE COULD SEE SOME COLD POOL/OUTFLOW ORGANIZATION
WHICH COULD MAINTAIN/INCREASE THE WIND THREAT. BY 7 OR 8 PM...THE
BULK OF THE ACTIVITY SHOULD BE EXITING OUR SRN-SW COUNTIES AND WE
WOULD EXPECT A QUIET PERIOD MUCH OF THE OVERNIGHT PERIOD AS THE
ATMOSPHERE IS STABILIZED. BUT WITH THE MID-LEVEL LOW/TROUGH EXPECTED
TO REMAIN NEARLY STATIONARY OVER THE AREA...WE ARE LIKELY TO SEE
SOME REDEVELOPMENT EARLY THU MORNING. GUIDANCE HINTS AT THIS
OCCURRENCE WITHIN A BROAD BAND RUNNING FROM THE WRN SPLNS INTO THE
SOUTH-CENTRAL TX PANHANDLE. THE UPPER TROUGH IS FORECAST TO DRIFT WEST
DURING THE DAY...WHICH SHOULD DRAG THE BEST T-STORM CHANCES WITH
IT...AND WE EXPECT ACTIVITY TO BE FOCUSED NEAR THE TX/NM STATE LINE
BY LATE AFTERNOON. INSTABILITY APPEARS TO BE WEAKER IN GENERAL
THURSDAY...BUT ML-CAPES NEAR 1000 J/KG ACROSS THE WRN SPLNS MAY
SUPPORT SOME STRONGER PULSE-TYPE CELLS. TEMPERATURES ARE EXPECTED TO
REMAIN FAIRLY SIMILAR TO THE PAST COUPLE OF DAYS...HIGHS MAINLY IN
THE UPPER 70S AND LOWER 80S. WE COULD SEE A BIT MORE WARMING IN THE
LOW ROLLING PLAINS AS DRIER AIR AND LESS CLOUD COVER IS EXPECTED IN
THAT AREA.

&&

.LONG TERM...
A CHANGE TO A MORE PROGRESSIVE AND DYNAMIC PATTERN REMAINS IN THE
OFFING BY LATE THIS WEEKEND THROUGH NEXT WEEK AS OUR RECENT
STRETCH OF STAGNANT FLOW IS REPLACED BY STRONGER WESTERLIES. UNTIL
THEN...MOST OF THE SOUTH PLAINS WILL REMAIN IN THE VICINITY OF A
DECAYING AND LARGELY STATIONARY UPPER LOW JUST TO OUR SOUTH BEFORE
WEAK RIDGING SHUNTS THIS FEATURE TO OUR EAST BY THE WEEKEND. SAID
LOW AND INVERTED TROUGH STILL LOOK TO RETROGRADE TO OUR WEST BY
FRI WHILE ADVECTING DRIER EASTERLY WINDS ALOFT...SO LOWER PWATS
AND INCREASING SUBSIDENCE SHOULD KEEP PRECIP AT BAY AFTER THU.

BY SAT...A DEEP CYCLONE DIGGING INTO THE GREAT BASIN WILL HELP
SPUR RISING HEIGHTS DOWNSTREAM INTO ERN NM. THIS PROCESS WILL
SLOSH THE REMNANTS OF THE DECAYING UPPER LOW BACK TO THE EAST AND
IN THE PROCESS PUSH A SLIVER OF DEEPER MOISTURE ATOP THE CWA. NOT
YET SOLD ON THE LIGHT QPF FROM THE GFS AND ECM BY SAT EVENING AS
MODEL SOUNDINGS RETAIN ENOUGH OF A SUBSIDENCE INVERSION ALOFT
WHICH SHOULD CAP PARCELS SHY OF THEIR LFC HEIGHTS...ESPECIALLY IN
SUCH A WEAKLY FORCED SETUP.

THE UPPER RIDGE AXIS SHOULD SIT SQUARELY OVER THE AREA ON SUNDAY
BEFORE SHIFTING EAST BY MONDAY AHEAD OF WEAK HEIGHT FALLS AND
INCREASINGLY CYCLONIC SWLY FLOW. DESPITE A SURFACE TROUGH PROGGED
TO SIT OVER THE SOUTH PLAINS AND PANHANDLE ON MONDAY...THE DRYLINE
IS SHOWN TO LAG WELL BEHIND THIS FEATURE. NONETHELESS...ADEQUATE
MOISTURE AND BREAKABLE CAPPING MAY WARRANT SOME POPS IN LATER
FORECASTS IF THIS PATTERN CONTINUES. THEREAFTER...THE DRYLINE
SHOULD PUSH THRU LATE MON/EARLY TUE AHEAD OF DEEP WESTERLY FLOW
BEFORE STALLING SOMEWHERE ACROSS THE WRN RED RIVER OR EVEN
FARTHER WEST IF THE ECMWF IS CORRECT. THIS COULD PROLONG POPS FOR
AT LEAST THE ROLLING PLAINS THRU MID/LATE WEEK UNDER A BROAD
CYCLONIC FLOW REGIME.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        58  77  55  76  56 /  30  20  10  10  10
TULIA         59  79  55  78  57 /  30  20  10  10  10
PLAINVIEW     60  78  56  77  57 /  30  20  10  10  10
LEVELLAND     59  78  57  76  57 /  30  20  10  10  10
LUBBOCK       61  78  57  76  57 /  20  20  10  10  10
DENVER CITY   59  77  57  76  58 /  20  20  10  10  10
BROWNFIELD    60  78  58  77  58 /  20  20  10  10  10
CHILDRESS     64  85  60  82  60 /  30  20   0  10  10
SPUR          62  81  58  80  60 /  20  10   0  10  10
ASPERMONT     62  83  61  83  62 /  20  10   0  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

33/93
Hazardous weather outlook, Sep 24, 12:08 PM CST, 3 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LUBBOCK TX
108 PM CDT WED SEP 24 2014

TXZ021>044-251815-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
108 PM CDT WED SEP 24 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

CONVECTIVE

A FEW STRONG OR BRIEFLY SEVERE THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON AND EARLY TONIGHT. THESE STORMS COULD HAVE HAIL UP TO
ONE INCH IN DIAMETER WITH LOCAL WIND GUSTS IN EXCESS OF 55 MPH.
THE THREAT IS HIGHEST ACROSS THE FAR SOUTHERN TEXAS PANHANDLE AND
NORTHWESTERN SOUTH PLAINS...MAINLY TO THE NORTH AND WEST OF A LINE
FROM MORTON TO SILVERTON.

FLOODING
SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN MINOR
FLOODING OF STREAMS...DRAWS...AND OTHER LOW-LYING AREAS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...
LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.

In the hours before

Special weather statement, Sep 24, 1:46 PM CST, 1 hour 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
246 PM CDT WED SEP 24 2014

TXZ023-024-242000-
BRISCOE-SWISHER-
246 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES...

AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER NORTHWESTERN BRISCOE COUNTY...MOVING EAST AT
5 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.  HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY
ON LOW LYING ROADWAYS...AND NEAR DRAWS AND PLAYAS.

LAT...LON 3453 10101 3454 10156 3475 10156 3475 10102
TIME...MOT...LOC 1946Z 248DEG 4KT 3465 10135
Special weather statement, Sep 24, 2:01 PM CST, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT WED SEP 24 2014

TXZ023-024-242015-
BRISCOE-SWISHER-
301 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES...

AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN BRISCOE COUNTY...MOVING
EAST AT 5 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.  LOCALIZED FLOODING WILL ALSO BE POSSIBLE ON LOW LYING
ROADWAYS AND NEAR DRAWS AND PLAYAS.

LAT...LON 3451 10105 3460 10189 3469 10200 3475 10200
      3475 10105
TIME...MOT...LOC 2001Z 248DEG 4KT 3469 10146
Special weather statement, Sep 24, 2:17 PM CST, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
317 PM CDT WED SEP 24 2014

TXZ021>023-242045-
CASTRO-PARMER-SWISHER-
317 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO...SWISHER AND PARMER
COUNTIES...

AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHWEST OF TULIA...MOVING SOUTH AT 5
MPH.  ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED NEAR
HEREFORD AND NAZARETH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.  TORRENTIAL RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING.

LAT...LON 3475 10163 3452 10165 3453 10273 3475 10273
TIME...MOT...LOC 2016Z 351DEG 3KT 3472 10187
Special weather statement, Sep 24, 2:49 PM CST, 26 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT WED SEP 24 2014

TXZ021-022-242115-
CASTRO-PARMER-
349 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR CASTRO  AND PARMER COUNTIES...

AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
FRIONA TO 10 MILES EAST OF DIMMITT...MOVING SOUTH AT 20 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.  HEAVY RAINS MAY CAUSE LOCALIZED FLOODING OF LOW LYING
ROADWAYS...ESPECIALLY NEAR DRAWS AND PLAYA LAKES.

LAT...LON 3475 10210 3438 10210 3438 10305 3474 10305
      3475 10263
TIME...MOT...LOC 2049Z 359DEG 16KT 3459 10299 3458 10215
Special weather statement, Sep 24, 3:02 PM CST, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CDT WED SEP 24 2014

TXZ022>024-029-030-242115-
BRISCOE-CASTRO-FLOYD-HALE-SWISHER-
402 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...CASTRO...SWISHER...HALE
 AND FLOYD COUNTIES...

AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NAZARETH TO
NEAR CLAYTONVILLE TO NEAR BRICE...MOVING SOUTH AT 10 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED.  HEAVY RAINS MAY CAUSE FLOODING ON
ROADWAYS...ESPECIALLY NEAR DRAWS AND PLAYA LAKES.

LAT...LON 3475 10094 3450 10095 3420 10148 3435 10212
      3475 10213
TIME...MOT...LOC 2100Z 354DEG 8KT 3467 10097 3437 10150
          3461 10216
Special weather statement, Sep 24, 3:14 PM CST, 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT WED SEP 24 2014

TXZ021-022-027-028-242145-
BAILEY-CASTRO-LAMB-PARMER-
414 PM CDT WED SEP 24 2014

...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO...PARMER AND
LAMB COUNTIES...

AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
FRIONA TO NEAR LAZBUDDIE TO NEAR NAZARETH...MOVING SOUTH AT 20 MPH.

IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.

GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED.  HEAVY RAINS MAY CAUSE FLOODING OF ROADWAYS...ESPECIALLY
NEAR DRAWS AND PLAYA LAKES.

LAT...LON 3475 10200 3431 10200 3431 10209 3429 10210
      3423 10249 3428 10305 3475 10304
TIME...MOT...LOC 2114Z 357DEG 19KT 3460 10301 3439 10260
          3452 10200

The radar

The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 21:14 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 lightning, 1 flood, 1 thunderstorm wind. Local standard time, as filed.

Hail, Parmer

When
September 24, 3:15 PM CST
Where
Parmer County, 10.12 mi NW of Parmerton
Measured
0.75 in hail
Reported by
Fire Department/Rescue
Coordinates
34.670, -102.950

Local fire department officials observed penny sized hail in Rhea.

Hail, Lubbock

When
September 24, 4:55 PM CST to 4:57 PM CST
Where
Lubbock County, 3.1 mi NE of Shallowater
Measured
1 in hail
Reported by
Public
Coordinates
33.710, -101.940

Hail estimated up to quarter size fell between New Deal and Shallowater.

Lightning, Lubbock

When
September 24, 5:30 PM CST
Where
Lubbock County, 2.46 mi WSW of Lubbock
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
33.563, -101.888

A local broadcast media outlet reported that lightning struck the awning of a coffee shop at Indiana Avenue and 34th Street in Lubbock, causing the awning to break and fall to the ground.

Flood, Lubbock

When
September 24, 6:00 PM CST to 10:00 PM CST
Where
Lubbock County, 4.11 mi ESE of Abernathy to 1.49 mi WSW of Union
Cause
Heavy Rain
Property damage
$250,000
Reported by
Broadcast Media
Coordinates
33.800, -101.788

A swath of intense rainfall moved south directly over Interstate 27 from Abernathy, through downtown Lubbock, and south to Woodrow. Although total rainfall was around two inches in most locations, the majority of this fell in less than one hour resulting in prolific flooding near downtown Lubbock. A stretch of the Marsha Sharp Freeway near University Avenue was inundated with up to four feet of standing water resulting in multiple stranded vehicles. Many other vehicles were disabled by floodwaters along the northwest Loop 289 near Highway 84. Several vehicle accidents were also reported due to near zero visibility and hydroplaning. The majority of monetary losses were attributed to vehicles being totaled from flood damage.

Thunderstorm Wind, Yoakum

When
September 24, 6:50 PM CST
Where
Yoakum County, 2.37 mi NNW of Allred
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.010, -102.940

The Texas Tech University West Texas Mesonet station near Denver City measured a 58 mph wind gust.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538364, 536951, 538376, 536935, 536944.